Pigment Changes in Patients Treated with Targeted Anticancer Agents

For patients undergoing treatment with targeted anticancer agents, what is the risk of experiencing pigment changes to the skin and hair?

A study published in the Journal of the American Academy of Dermatology determined the incidence and risk of patients experiencing pigment changes after undergoing therapy with anticancer drugs.

A total of 8,052 patients were included in the study. It was calculated that the overall incidences of therapy-induced pigment changes were 17.7 per cent in the skin and 21.5 per cent in the hair. The risk of experiencing pigment changes was 93.7 per cent in the skin and 20.1 per cent in the hair.

Epidermal growth factor receptor and breakpoint cluster region–Abelson inhibitors were the most common causes of pigment changes.

The study concluded that there is a significant risk of development of pigment changes during treatment with targeted anticancer therapies. It recommended that physicians should give patients appropriate counselling to minimise psychological impairment and deterioration in quality of life.

Read more about dermatology in general practice.

 

Source:
Dai, J. et al. (November 2017.) Pigmentary changes in patients treated with targeted anticancer agents: A systematic review and meta-analysis. Journal of the American Academy of Dermatology. Volume 77. Issue 5. Pages 902-910.e2. DOI: https://doi.org/10.1016/j.jaad.2017.06.044.


Interested in General Dermatology?

The HealthCert Professional Diploma of General Dermatology will teach you how to manage all major dermatological conditions in primary care. The courses are university quality-assured, CPD-accredited and count towards multiple Master degree pathways and clinical attachment programs in Australia and overseas. The program is delivered online.

Courses in General Dermatology:
Trimester 1: Jan  | Trimester 2: May | Trimester 3: Sep

Leave a Reply

Your email address will not be published. Required fields are marked *